Investor Relations

2 pages
8 views

Risperidone-induced erythema multiforme minor

Please download to get full document.

View again

of 2
All materials on our website are shared by users. If you have any questions about copyright issues, please report us to resolve them. We are always happy to assist you.
Share
Description
Risperidone-induced erythema multiforme minor
Transcript
  British Journal of Clinical Pharmacology  DOI:10.1111/j.1365-2125.2006.02708.x     Br J Clin Pharmacol   62   :4504–505504© 2006 The AuthorsJournal compilation © 2006 Blackwell Publishing Ltd   Letter to the Editors  Risperidone-induced erythema multiforme minor  Pushpal Desarkar & S. Haque Nizamie  1  Child and Adolescent Psychiatry Unit and Centre for Cognitive Neuroscience, Central Institute of Psychiatry and 1  Central Institute of Psychiatry, Ranchi, Jharkhand, India  Erythema multiforme (EM) is an acute, self-limiting,reactive mucocutaneous disease of the skin and mucousmembranes described by Hebra in 1866 [1]. EM, as anadverse effect of antipsychotic medication, has beennoted with chlorpromazine and other traditional antip-sychotics. There are reports of Stevens–Johnson syn-drome (SJS), also known as ‘erythema multiformemajor’, with carbamazepine–neuroleptic combination[2]. However, cutaneous adverse drug eruptions arerarely noticed with atypical antipsychotics. Olanzapinehas been associated with severe generalized pruritic skineruptions as part of a hypersensitivity syndrome [3] andis also found to cause leukocytoclastic vasculitis mani-festing as erythematous skin eruptions [4]. However, ithas not thus far been found to be associated with EM.In fact, among atypical antipsychotics, there is only onecase report of erythema multiforme associated withziprasidone use in a 47-year-old female [5]. A thoroughPubmed search until 23 February 2006, using the namesof individual atypical antipsychotics and ‘erythemamultiforme’, did not reveal a single case of EM inducedby any other atypical antipsychotic. We describe whatwe consider the first case of EM induced by risperidone.A.S., a 21-year-old male with no contributory past orfamily history, had had complex partial seizures for thepast 6 years. He had been regularly coming for follow-up at the epilepsy clinic of the Central Institute of Psy-chiatry, Ranchi, and had remained seizure free for thelast 3 years with oxcarbazepine 900 mg day   −   1  . A com-puted tomographic scan of the brain (contrast study) andEEG had been performed twice in the past and shownno abnormality on either occasion. He was brought forpsychiatric consultation in November 2005 with a 2-week history suggestive of an ICD-10 acute poly-morphic psychotic disorder without symptoms of schizophrenia following failure in a university examina-tion. Treatment was initiated with oral risperidone2 mg day   −   1  which was increased to 4 mg day   −   1  . He wasbrought by his uncle after 2 weeks with progressivelyincreasing multiple rashes all over the body over theprevious 9 days. There was no history suggestive of mucosal bleeding, fever, pulmonary symptoms or intakeof any other medicine. On examination, there were mul-tiple raised oedematous papules which were symmetricand acrally distributed. There was no involvement of themucous membranes. We referred the patient to a derma-tologist and stopped risperidone. When he came forfollow-up after a month, all lesions had disappeared andhe became completely asymptomatic. He received aclinical diagnosis of drug-induced EM minor from thedermatologist and was treated with oral prednisolone for2 weeks, which was started 2 days after his visit to us.He did not discontinue or reduce the dose of oxcarba-zepine at any time.According to the criteria given by Roujeau [6], theacrally distributed raised symmetric oedematous pap-ules with sparing of mucosal membranes as seen in ourpatient are typical of erythema multiforme minor. Therapid onset upon introduction and reversibility of theskin rashes following discontinuation of risperidonesuggests a causal link. Oxcarbazepine is unlikely to bethe offending agent, as the drug was continued in thesame dose as before. Moreover, a negative history of recurrent EM, recurrent herpes or recent clinical herpes(preceding EM within 3 weeks) reduces the likelihoodof herpes infection as a possible aetiology. Similarly, theabsence of symptoms suggestive of febrile pneumoniamakes the possibility of mycoplasma infection being thecausative event highly unlikely. The strength of associ-ation was examined using the Naranjo Adverse DrugReaction Probability Scale [7], in which a score of +  5was obtained suggesting a ‘probable’ link.Adverse cutaneous drug eruptions may vary frombenign maculopapular rash to Lyell syndrome anddepend mainly on the host response to the drug.Although the precise pathogenesis is still unknown, EMis considered to be the consequence of a cytotoxicimmunological reaction against the keratinocytes   Letter to the editors    Br J Clin Pharmacol   62   :4505  expressing nonself antigens [8]. We propose that thiswas induced by risperidone alone or perhaps risperidonein combination with oxcarbazepine. The effect of antip-sychotic medications on the immune system is currentlybeing explored and preliminary results indicate that bothtypical and atypical antipsychotics (including risperi-done) can alter the cytokine system in the body [9].This is the first report to link risperidone with anadverse drug-induced skin eruption, i.e. EM. Consider-ing the wide use of risperidone, it is important thatclinicians should be aware of the possibility of EM occurring during its use.  References   1   von Hebra F. Atlas der Hautkrankheiten. Vienna: Kaiserliche Akademie der Wissenchaften Wien 1866.   2   Wong KE. Stevens–Johnson syndrome in neuroleptic-carbamazepine combination. Singapore Med J 1990; 31: 432–3.   3   Raz A, Bergman R, Eilam O, Yungerman T, Hayek T. A case report of olanzapine-induced hypersensitivity syndrome. Am J Med Sci 2001; 321: 156–8.   4   Duggal MK, Singh A, Arunabh, Lolis JD, Guzik HJ. Olanzapine-induced vasculitis. Am J Geriatr Pharmacother 2005; 3: 21–4.   5   Luciana Porto Cavalcante da N, Leonardo B, Fabiane K, Freirias A, Tamai S, Sanches M. Drug eruptions associated with ziprasidone. Rev Psiquiatr Clín 2005; 32: 84–7.   6   Roujeau JC. What is going on in erythema multiforme? Dermatology 1994; 188: 249–50.   7   Naranjo CA. The Adverse Drug Reaction Probability Scale. Clin Pharmacol Ther 1981; 30: 239–45.   8   Inachi S, Mizutani H, Shimizu M. Epidermal apoptotic cell death in erythema multiforme and Stevens–Johnson syndrome: contribution of perforin positive cell infiltration. Arch Dermatol 1997; 133: 845–9.   9   Zhang XY, Zhou DF, Cao LY, Zhang PY, Wu GY, Shen YC. Changes in serum interleukin-2, -6, and -8 levels before and during treatment with risperidone and haloperidol: relationship to outcome in schizophrenia. J Clin Psychiatry 2004; 65: 940–7.  Received  3 February 2006  Accepted  9 March 2006  Published OnlineEarly   6 July 2006  Correspondence  Dr Pushpal Desarkar MD, DPM, Senior Resident, Child and AdolescentPsychiatry Unit and Centre for Cognitive Neuroscience, Central Instituteof Psychiatry, Kanke (PO), Ranchi-834006, Jharkhand, India. E-mail:pushpalds@yahoo.com; pushpal.desarkar@gmail.com
We Need Your Support
Thank you for visiting our website and your interest in our free products and services. We are nonprofit website to share and download documents. To the running of this website, we need your help to support us.

Thanks to everyone for your continued support.

No, Thanks
SAVE OUR EARTH

We need your sign to support Project to invent "SMART AND CONTROLLABLE REFLECTIVE BALLOONS" to cover the Sun and Save Our Earth.

More details...

Sign Now!

We are very appreciated for your Prompt Action!

x